T Nation

Tylenol #3 and Lifting


#1

Anyone know of any problems with Tylenol #3 and lifting, I will only be taking it at night and only for about 6 months. Only real thing I can find is possible blood sugar problems.


#2

Yes...addiction...

Tylenol #3 is Tylenol with Codeine.

1) You shouldn't be taking it unless you have a REAL good reason, and

2) It should be for only a very limited period of time. If you have continued pain, you need to find the source.

Mufasa


#3

No kidding.

I don't think having your pain receptors masked out is a good plan while lifting heavy weights.

I'm not sure how to stress that so that the potential risks are clear without sounding like I'm overdoing it.


#4

It would seem that a condition requiring tylenol 3 would be prohibitive to lifting heavy. Then again I'm sure people have done worse. What does an M.D. have to say about it?


#5

Ahhh, come on people, it's just a bit of opiods...

Last time I checked all those heroine addicts were all doing fine and dandy...

People and their little superstitions!

If you really wanted to join the bodybuilding fads, I'd drop the Tylenol #3 and go straight for the Nubain.

AlexH


#6

On a more serious note,

if it has been prescribed, its probably for a good reason.

If you have sufficient pain at night that prevents you from sleeping, than it seems clear that not sleeping well would inherently hinder your ability to make gains.

To what extent opiods would limit muscle growth, I remember an article on various types of pain killers and muscle hypertrophy on this site, just can't seem to find it right now. In fact, I would bet that acetaminophen would reduce muscle growth relatively more than opiods.

Than again, what that really means in the real world vs a petri dish is difficult to evaluate.

Good Luck to you,
AlexH


#7

I wouldn't even DREAM of using REGULAR Tylenol for more than 6 DAYS let alone six MONTHS. It will likely harm your long term health.

Maybe think about getting a second opinion???


#8

That is a long time to be taking an opiod, as the others have mentioned - what's the medical condition? I think that's the real issue that needs to be looked at, especially in regards to lifting.

It works by blocking pain transmission by the activation of the descending neural pathway, essentially blocking the transmission of signals with opposing traffic. You might feel like you can do more/push yourself beyond what you can actually handle, which is basically what Vroom said. I would hold off on any heavy lifting.

-Dan


#9

I do have a good reason, the disorder involved is not curable and small dose opiate use is the only drug left I can take at the moment, the parkinson drugs have stopped working and I have been thru all the rest of the drugs I can take. Thanks mufasa I appreciate the response.


#10

Thanks for the reply vroom, this would only be used at night and not during lifting, unfortunfortunatly this is the first step in more potent pain killers. Before this I had been on parkinson medications, seizure medications, benzo's. So far the risk's for this a far worse than going back to the others.


#11

The condition is restless leg syndrome(onset of symptoms at rest in the evening) , which causes problems with a constant pain and for lack of a better explanation a creepy crawly sensation in my legs that make it impossible to sleep. Now, with the parkinson's medications the symptoms are bleeding over into the daytime...so this is about all I have left. As a side note, after surgery last year I slept better than I had in years with tylenol 3,.


#12

Ha ha, actually this would be a 4th opinion from a leading specialist in colorado, he has had success with controlling symptoms for many years at low doses without addiction concerns. For more severe case that do not respond to dopamine agonists morphine and methadone are used.


#13

not looking for a fad, just some much needed sleep, thanks for the concern though.


#14

Sorry to hear about your refractory RLS.

I was just joking about the Nubain thing, still should you end up not responding the the Tylenol 3 in the long run, you might end-up on a medication of the same potency as Numbain. Stroke of luck I guess!

Hope you keep on getting better sleep.

AlexH


#15

Thanks for the reply, I have not heard of Numbain but I will look into it.

Randy


#16

Please note my PM, and your welcome for the cure. =D


#17

Just an update. Last night was my first night using tylenol 3. It was the first full nights sleep I have had in several months, wish I did not have to take it but the sleep is worth it, plus today is leg day!

Randy